Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 277, NWS Des Moines, IA

July 31, 20246 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 31, 2024, 1:49 AM CDT for 6 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 1:49 AM CDT (06:49 UTC)
Expired
Jul 31, 2024, 2:30 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 11:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:55 PM CDT, 1 hour 54 minutes earlier. Its key messages:

  • Low confidence in details, but the overall pattern continues to support several rounds of thunderstorms into Wednesday night with severe weather and heavy rains possible.
  • Excessive heat is expected to build into central and southern IA Wednesday, but that is conditional on overnight and early Wed convective trends
  • Seasonal heat and humidity, but drier, less active weather to end the week and the weekend
Area forecast discussion, Jul 30, 11:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1155 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Low confidence in details, but the overall pattern continues
  to support several rounds of thunderstorms into Wednesday
  night with severe weather and heavy rains possible.

- Excessive heat is expected to build into central and southern
  IA Wednesday, but that is conditional on overnight and early
  Wed convective trends

- Seasonal heat and humidity, but drier, less active weather to
  end the week and the weekend

&&

.DISCUSSION...
Issued at 347 PM CDT Tue Jul 30 2024

Our weather looks to remain active through at least Wednesday
night with IA on the northern fringe of southern Plains upper
level ridging, and the southern edge of the westerlies and PV
trough axis which currently extends from UT into NE. A mainly
wind producing MCS and its associated mesohigh pushed outflow
out of the state and into MO where it is currently reinforcing
the synoptic scale warm front. This has led to the cancellation
of all previous Heat Advisories. However elevated convection
continues to fester southeast of the Des Moines metro, likely
driven by baroclinicity and warm advection toward 700 mb. Model
guidance has been doing very poorly with details on convective
timing and location, including incorrectly not expecting much at
all at the moment. This leads more to nowcast tools and pattern
recognition to try and pin down trends into tonight. The
current elevated convection is likely giving a clue to where the
elevated boundary will fire again tonight with lingering mid
based clouds over northeast NE as well. While it doesn’t appear
to be strong, the latest RAP guidance suggests 0-2km moisture
convergence will linger essentially along the NW-SE axis that
is currently active. 850mb moisture continues to pool upstream
across NE, and while it will not be strong (20-30kts), it should
be sufficient for typical nocturnal/warm advection development
upstream through the MO Valley later this evening. There does
not seem to be much potential for surface based development
anytime soon with the lack of cumulus development upstream.

Much like the recent past a forward propagating wind producing
MCS seems to be the most likely scenario later tonight, per the
SPC Enhanced Risk. For instance, the 18z HRRR sounding at
Carroll for late this evening is somewhat alarming with 3-4K
J/kg MUCAPEs, 1200 J/kg DCAPEs, and 50kts of effective shear in
an elongated hodograph. Heavy rains are also in play. While the
12Z HREF and its members dont' seem to have much utility it
trying to pin down details, most members suggest some form of an
MCS with heavy rain potential and 24hr localized probability
matched mean noting the potential for isolated 2-5”. Thus have
issue a Flood Watch for excessive rain/flash flooding in a NW-SE
axis, relatively lined up with where heavy rains have fallen
over the past few days. More hydro details in the Hydrology
section below.

Looking ahead into tomorrow confidence remains low. The general
synoptic pattern begins changing with a bit more amplitude and
a transition to southwest flow. This may be more conducive for
the warm front and thermal ridge building into IA, and would
result in 105-110F heat indices building into the state.
However this is somewhat conditional as what occurred today is
still in play with the potential for an overnight MCS surging
outflow southward. The heat index forecasts tomorrow are tough
to ignore, so have played a middle ground and issued a Heat
Advisory for Wednesday afternoon. An upgrade to an Excessive
Heat Warning and cancellation are both unfortunately in play as
well depending on overnight convective trends. The forecast into
the evening becomes a little more straight-forward with
synoptic scale forcing helping to drive convection along and
ahead of the approaching cold front. With extreme instability
and more than sufficient effective shear, an Enhanced Risk of
severe weather seems appropriate per SPC.

The weather should turn less active into Thursday, although
chances for showers and a few storms will linger north and east
as the current ID/MT upper wave deepens into the Upper MS
Valley. For the end of the week and into the weekend, our
current southern Plains ridge builds into the Rockies with
surface high pressure and weak northwest flow in place Friday
into Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1155 PM CDT Tue Jul 30 2024

Cloud cover continues to fill in over Iowa as weakening
convection pushes out of Nebraska. Not much change in details,
though the signal remains relatively consistent that showers and
storms will develop closer to 06z-09z overnight, generally
affecting KFOD, KDSM, and KOTM through at least the mid-morning
hours. A small potential for early morning fog over KMCW and
KALO before dissipating near sunrise. A dry period looks likely
from mid-morning into the afternoon Wednesday before additional
chances for showers and storms occur, however specific timing
and location remains uncertain and will continued to be
monitored over the next several hours.

&&

.HYDROLOGY...
Issued at 347 PM CDT Tue Jul 30 2024

Once again flash flooding will be possible from this afternoon into
at least Wednesday. In spite of maturing crops (which usually limit
flash flood potential this time of year), recent heavy rainfall has
led to elevated soil moisture values (and thus elevated flash flood
concerns) across much of the CWA. Right now the NASA SPoRT 4-inch
soil moisture as well as CREST and SAC-SMA upper-level soil moisture
parameters all agree on elevated soil moisture values roughly north
of a line from Sioux City to Winterset to Centerville. While soil
moisture values are elevated across much of the CWA north of this
line, the most elevated values are roughly within a 75-mile band
north of that line. In this area the soil moisture values are
elevated such that flash flooding concern is significantly higher
than normal.

With this aforementioned 75-mile wide band, it will take
significantly less rainfall than typical for this time of year to
produce flash flooding. Flash flood guidance values within this
region are as low as 1.7 inches over three hours which could easily
be achieved and exceeded with the potential rainfall through
Wednesday. Even outside this 75-mile band if the rain is heavy
enough then flash flooding would be possible elsewhere across the
CWA especially within a 125-mile band north of the aforementioned
line. Of course urban flooding will be a concern as well regardless
of location with the heavy rainfall amounts that are possible.

In terms of potential river flooding, it would be heavily dependent
on the amount, location and timing of the heavy rainfall. Although
the rivers in the area of most concern through Wednesday have
recovered significantly from the high stages associated with the
flooding last month into the early part of this month, much of the
Des Moines, Skunk and Cedar/Iowa River basins are still reporting
above (76 to 90th percentile) to much above normal (greater than
90th percentile) flows for this time of year. Right now the most
likely scenario according to QPF hydrograph ensemble and HEFS
guidance is that there would be minor to moderate rises on area
rivers with isolated moderate to significant rises possible in
isolated areas.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Wednesday for IAZ033>035-
044>048-057>061-070>075-081>086-092>097.
Flood Watch until 7 AM CDT Wednesday for IAZ034>036-045>049-
058>062-072>075-085-086-097.

&&

DISCUSSION...Small
AVIATION...Bury
HYDROLOGY...Zogg
Hazardous weather outlook, Jul 30, 3:37 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Tue Jul 30 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-312045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe thunderstorms will be possible this afternoon
and overnight. Damaging winds, large hail, a tornado or two, and
heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Heat Advisory is in effect for the area Wednesday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorms, some strong to severe, will remain possible through
the morning hours in the east. Additional thunderstorms will
arrive late Wednesday from the west and move across the state
overnight. Damaging winds and large hail will be the primary
threats. Heavy rain is also a concern for areas that will have
received the most rain so far this week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today through Thursday morning. Rainfall
amount reports are also appreciated.

Jimenez

In the hours before

Local storm report, Jul 30, 8:07 PM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
807 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     Tstm Wnd Dmg     1 SSW Norwalk           41.48N 93.69W
07/30/2024                   Warren             IA   Broadcast Media

            Pine tree branch fell and damage side of a
            house roof. Time estimated from radar.

&&

Ansorge
Local storm report, Jul 30, 8:17 PM CDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
817 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Hail             4 E Lake Red Rock       41.41N 93.02W
07/30/2024  E1.00 Inch       Marion             IA   Public

            Report from mPING: Quarter (1.00 in.).

0325 PM     Hail             3 SW Mitchellville      41.62N 93.39W
07/30/2024  M1.00 Inch       Polk               IA   Public

            Reported by Trained Spotter.

0416 PM     Hail             2 W Pella               41.41N 92.96W
07/30/2024  E1.25 Inch       Marion             IA   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jul 30, 8:45 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
845 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tstm Wnd Dmg     2 WSW Pella             41.39N 92.95W
07/30/2024                   Marion             IA   Public

            Large tree snapped near Bos Landen Golf
            Course. Time estimated from radar.

&&

Ansorge
Local storm report, Jul 30, 8:48 PM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
848 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             2 SW Prairie City       41.57N 93.26W
07/30/2024  E1.75 Inch       Jasper             IA   Public

            Time estimated from radar.

&&

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:15 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jul 31, 1:56 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie49 min
Jul 31, 2:25 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren50 min
Jul 31, 3:23 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Mahaska, Marion, Monroe, Wapello33 min
Jul 31, 3:42 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis48 min
Jul 31, 4:05 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello25 min
Jul 31, 7:34 AM CDTSpecial Weather StatementDMXMahaska11 min
Jul 31, 7:47 AM CDTFlash Flood WarningDMXDavis, Monroe, Wapello5 hr
Jul 31, 7:54 AM CDTRiver Flood WarningDMXDavis, Wapello18 hr
Jul 31, 8:02 AM CDTFlash Flood WarningDMXMahaska, Marion, Warren4 hr
Jul 31, 10:13 AM CDTSevere Thunderstorm WarningDMXDavis47 min
Jul 31, 10:47 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne43 min
Jul 31, 11:27 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis48 min
Jul 31, 12:23 PM CDTAreal Flood WarningDMXAppanoose, Davis, Mahaska, Marion, Monroe, Wapello and 1 more24 hr
Jul 31, 6:26 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXAdair, Adams, Audubon, Carroll, Cass, Crawford and 3 more64 min
Jul 31, 6:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Madison, Ringgold, Taylor, Union53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.